North Carolina, 2001

Damaging Wind in North Carolina, August 11, 2001

August 11, 2001 · NWS RAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 11, 5:00 PM EST, 1 hour earlier.

Area forecast discussion, Aug 11, 5:00 PM EST, 1 hour before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
600 PM EDT SAT AUG 11 2001

**********UPDATE********
MERGING OUTFLOWS AND MOIST VERY UNSTABLE AIRMASS WILL RESULT IN
CONTINUED CONVECTIVE DEVELOPMENT ACROSS THE NORTHERN PIEDMONT...
ESPECIALLY ALONG I-40 CORRIDOR BETWEEN THE TRIAD AND THE TRIANGLE.
MSAS PLOTS AT 20Z & 21Z DEPICT BEST LOW LEVEL CONVERGENCE AND
INSTABILITY IN THIS REGION. FINALLY...EARLIER CONVECTION OVER
NORTHERN COASTAL PLAIN HAS DIMINISHED. THUS WILL LOWER POP IN THE
AREA TO CHC.
************************

SUBSIDENCE HAS DONE A GOOD JOB HOLDING DOWN CONVECTION ACROSS
CENTRAL NC TODAY. WILL PROBABLY TREND TO CLEAR TONIGHT DEPENDING ON
BLOWOFF CIRRUS COVERAGE AS SUBSIDENCE CONTINUES THROUGH THE NIGHT
AND SHOULD KILL ANY CONVECTION EARLY. WILL PERHAPS HAVE SOME 20/30
PERCENT EVENING POPS PENDING COVERAGE AT RELEASE.

BASIC PATTERN CONTINUES AS WE REMAIN BLOCKED BETWEEN THE UPPER
RIDGES THROUGH WEDNESDAY. CHANCE POPS WILL SUFFICE TOMORROW AND
TOMORROW NIGHT. TEMPS IN THE UPPER 80S TO LOWER 90S...SIMILAR TO
TODAY...LOOK GOOD. WILL PROBABLY STAY IN THE HIGH CHANCE CATEGORY
MONDAY AS WELL ALTHOUGH WOULD EXPECT BETTER CHANCES WITH VORT AXIS
FINALLY SHIFTING EAST OF THE MOUNTAINS. CLOUDINESS SHOULD BE MORE
PREVALENT ON MONDAY AS WELL...BUT DONT THINK TEMPS WILL BE RETARDED
INTO THE LOWER 80S DEPICTED ON THE MAV MOS.

WILL KEEP CHANCES IN TUE DUE TO LACK OF CONFIDENCE IN TIMING OF THE
TROFS LIFTING OUT. WILL STAY DRY WED AND THU AS BERMUDA HIGH
TEMPORARILY REASSERTS ITSELF PRIOR TO FROPA ARRIVAL BY EARLY IN THE
WEEKEND.

.RAH...NONE.

MLM/WSS

In the hours before

Special weather statement, Aug 11, 2:27 PM EST, 3 hours 33 minutes before
NCZ011-027-028-042-043-078-089-112130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
327 PM EDT SAT AUG 11 2001

...THUNDERSTORMS WILL MOVE SLOWLY TO THE NORTH ACROSS THE AREA...

THUNDERSTORMS WITH FREQUENT LIGHTNING WILL MOVE THROUGH ROCKY MOUNT-
WILSON... GOLDSBORO... PINETOPS... MOUNT OLIVE... AND TILLERY PRIOR
TO 430 PM. THESE STORMS WITH HEAVY RAINS WILL MOVE NORTH AND AFFECT
LUCAMA... BAILEY... RED OAK... WHITAKERS... DORTCHES... SCOTLAND
NECK AND ENFIELD PRIOR TO 500 PM. THUNDERSTORMS WILL MOVE ACROSS THE
SAME AREAS MAKING FLASH FLOODING OF ROADWAYS AND LOW LYING AREAS
IMMINENT.

DO NOT DRIVE THROUGH FLOODED ROADWAYS... IT IS THE LEADING CAUSE OF
DEATH FROM WEATHER IN THESE SITUATIONS.

JWC
Special weather statement, Aug 11, 2:40 PM EST, 3 hours 20 minutes before
NCZ011-027-028-042-043-078-089-120145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
340 PM EDT SAT AUG 11 2001

...THUNDERSTORMS WILL MOVE SLOWLY TO THE NORTH ACROSS THE AREA...

THUNDERSTORMS WITH FREQUENT LIGHTNING WILL MOVE THROUGH ROCKY MOUNT-
WILSON... GOLDSBORO... PINETOPS... MOUNT OLIVE... AND TILLERY PRIOR
TO 430 PM. THESE STORMS WITH HEAVY RAINS WILL MOVE NORTH AND AFFECT
LUCAMA... BAILEY... RED OAK... WHITAKERS... DORTCHES... SCOTLAND
NECK AND ENFIELD PRIOR TO 500 PM. THUNDERSTORMS WILL MOVE ACROSS THE
SAME AREAS MAKING FLASH FLOODING OF ROADWAYS AND LOW LYING AREAS
IMMINENT.

DO NOT DRIVE THROUGH FLOODED ROADWAYS... IT IS THE LEADING CAUSE OF
DEATH FROM WEATHER IN THESE SITUATIONS.

JWC
Special weather statement, Aug 11, 4:03 PM EST, 1 hour 57 minutes before
NCZ021>023-038-039-112300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
503 PM EDT SAT AUG 11 2001

...STRONG THUNDERSTORMS OVER NORTHERN SECTIONS OF THE TRIAD...

STRONG THUNDERSTORMS AT 500 PM... FROM DOBSON TO PILOT MOUNTAIN TO
DANBURY AND REIDSVILLE CONTINUED TO DEVELOP SOUTHWARD TOWARD THE
TRIAD CITIES OF WINSTON-SALEM... GREENSBORO... HIGH POINT AND
BURLINGTON. STRONG THUNDERSTORMS ARE EXPECTED ACROSS THE NORTH SIDE
OF THE TRIAD INCLUDING RURAL HALL... PFAFFTOWN... SUMMERFIELD AND
NORTH GREENSBORO BETWEEN 500 PM AND 530 PM. THESE STORMS WILL
DEVELOP SOUTH AND AFFECT MUCH OF FORSYTH... GUILFORD... ALAMANCE AND
NORTHERN DAVIDSON AND RANDOLPH COUNTIES BETWEEN 530 PM AND 700 PM.

THE THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING... GUSTY WIND
TO 35 MPH... AND VERY HEAVY RAINFALL. THE STRONGEST STORMS THROUGH
530 PM WILL LIKELY BE OVER NORTHERN GUILFORD COUNTY AROUND THE
PIEDMONT TRIAD AIRPORT... SUMMERFIELD... AND STOKESDALE WHERE INTENSE
LIGHTNING WILL POSE A DANGER TO ANYONE CAUGHT OUTSIDE.

EVERYONE IN AND AROUND THE TRIAD AREA SHOULD BE ALERT TO RAPIDLY
DEVELOPING THUNDERSTORMS FOR THE REMAINDER OF THE AFTERNOON. IF
YOU ARE ON A GOLF COURSE OR A PLAYING FIELD OR AT A SWIMMING POOL
... GET TO A SHELTER INDOORS WHEN THUNDER IS FIRST HEARD. THE STORMS
WILL DEVELOP RAPIDLY THIS AFTERNOON IN THE FAVORABLE CONDITIONS...
WHICH WILL LEAVE LITTLE TIME TO RUN FOR COVER. RESUME OUTDOOR
ACTIVITIES WHEN THUNDER IS NO LONGER HEARD.

THE THUNDERSTORMS ARE EXPECTED TO MOVE SOUTH AND EAST OF THE
PIEDMONT TRIAD DURING THE EVENING. STAY TUNED TO NOAA WEATHER RADIO
OR LOCAL MEDIA FOR THE LATEST INFORMATION FROM THE NATIONAL WEATHER
SERVICE.

BADGETT
Special weather statement, Aug 11, 4:23 PM EST, 1 hour 37 minutes before
NCZ007>010-024>026-040>042-073>078-083>086-088-089-120000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
523 PM EDT SAT AUG 11 2001

...STRONG THUNDERSTORMS DEVELOPING OVER THE SANDHILLS... PIEDMONT...
AND COASTAL PLAIN...

THUNDERSTORMS CONTINE TO DEVELOP RAPIDLY ACROSS SEVERAL
AREAS OF CENTRAL NORTH CAROLINA. THE STRONGEST THUNDERSTORMS AT 520
PM... EXTENDED FROM NEAR TROY AND MORROW MOUNTAIN IN MONTGOMERY
COUNTY EAST THROUGH THE SANDHILLS TOWNS OF SOUTHERN PINES...
LAURINBURG... AND LILLINGTON. THESE STORMS WERE MOVING TO THE
NORTHEAST AT 35 MPH. IN ADDITION... THUNDERSTORMS WERE DEVELOPING TO
THE NORTHWEST FROM GREENSBORO TO ROXBORO. THESE STORMS HAVE BEEN
SPREADING RAPIDLY SOUTHEAST TOWARD THE NORTH CENTRAL PIEDMONT IN THE
PAST HOUR.

THE LATEST CONDITIONS INDICATE THAT THUNDERSTORMS... SOME WITH VERY
HEAVY RAIN... FREQUENT LIGHTNING... AND GUSTY WIND TO 35 MPH... WILL
DEVELOP IN LARGE CLUSTERS OVER MUCH OF CENTRAL NORTH CAROLINA
BETWEEN 530 PM AND 700 PM. THIS INCLUDES THE TRIANGLE AREA...
FAYETTEVILLE... ROXBORO... HENDERSON... PITTSBORO...
ASHEBORO...LOUISBURG AND SURROUNDING COMMUNITIES.

FREQUENT LIGHTNING WILL POSE A SIGNIFICANT DANGER WITH THE STORMS
FOR ANYONE CAUGHT OUTSIDE. IF ON A GOLF COURSE... PLAYING FIELD...
OR AT A SWIMMING POOL... GO TO A SHELTER INDOORS WHEN THE SKY
DARKENS OR WHEN THUNDER IS FIRST HEARD. CONDITIONS ARE FAVORABLE FOR
RAPID THUNDERSTORM DEVELOPMENT THROUGH 700 PM WHICH WILL LEAVE
LITTLE TIME TO RUN FOR COVER. ONLY RESUME OUTDOOR ACTIVITIES WHEN
THUNDER IS NO LONGER HEARD.

LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST
INFORMATION FROM THE NATIONAL WEATHER SERVICE.

BADGETT
Special weather statement, Aug 11, 5:30 PM EST, 30 minutes before
NCZ021>023-038-039-120001-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
630 PM EDT SAT AUG 11 2001

...STRONG THUNDERSTORMS OVER THE SOUTH HALF OF THE TRIAD...

STRONG THUNDERSTORMS AT 630 PM EXTENDED FROM CLEMMONS EAST TO JUST
SOUTH OF WINSTON-SALEM... AND CONTINUED EAST TO THE PIEDMONT TRIAD
AIRPORT AND SOUTH THROUGH MUCH OF DAVIDSON AND RANDOLPH COUNTIES
INCLUDING LEXINGTON... THOMASVILLE AND ARCHDALE. THESE THUNDERSTORMS
WILL PRODUCE FREQUENT LIGHTNING... GUSTY WIND TO 35 MPH... AND VERY
HEAVY RAINFALL.

THE STRONGEST STORMS THROUGH 730 PM WILL LIKELY BE OVER HIGH ROCK...
DENTON... ASHEBORO AND RAMSEUR. FREQUENT INTENSE LIGHTNING WILL POSE
A DANGER TO ANYONE CAUGHT OUTSIDE.

EVERYONE IN AND SOUTH OF WINSTON-SALEM TO GREENSBORO SHOULD BE ALERT
TO RAPIDLY DEVELOPING THUNDERSTORMS THROUGH 730 PM. IF YOU ARE ON A
GOLF COURSE OR A PLAYING FIELD OR AT A SWIMMING POOL ... GET TO A
SHELTER INDOORS WHEN THUNDER IS FIRST HEARD. THE STORMS WILL DEVELOP
RAPIDLY THIS AFTERNOON IN THE FAVORABLE CONDITIONS...WHICH WILL
LEAVE LITTLE TIME TO RUN FOR COVER. RESUME OUTDOOR ACTIVITIES WHEN
THUNDER IS NO LONGER HEARD.

THE THUNDERSTORMS ARE EXPECTED TO MOVE SOUTH AND EAST OF THE
PIEDMONT TRIAD DURING THE EVENING. STAY TUNED TO NOAA WEATHER RADIO
OR LOCAL MEDIA FOR THE LATEST INFORMATION FROM THE NATIONAL WEATHER
SERVICE.

BADGETT
Special weather statement, Aug 11, 5:55 PM EST, 5 minutes before
NCZ008>010-024>026-040-041-120000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
655 PM EDT SAT AUG 11 2001

...THUNDERSTORMS WITH FREQUENT LIGHTNING STRIKES IN THE TRIANGLE
AREA...

CLUSTERS OF THUNDERSTORMS WITH FREQUENT LIGHTING STRIKES AND WIND
GUSTS NEAR 35 MPH WILL MOVE ACROSS THE TRIANGLE AREA AS WELL AS
LOCATIONS NORTH OF RALEIGH THROUGH 8 PM.  FOR YOUR PROTECTION FROM
THE LIGHTNING...MOVE INDOORS IMMEDIATELY AT THE FIRST SOUND OF
THUNDER OR THREATENING SKY.  THE STRONGEST STORMS WILL AFFECT SUCH
PLACES AS APEX...CARY...MORRISVILLE...RDU INTERNATIONAL AIRPORT...
CHAPEL HILL...DURHAM...WESTERN AREAS OF RALEIGH...OXFORD...
HENDERSON...YOUNGSVILLE...FALLS LAKE...WAKE FOREST AND LOUISBURG.

IN ADDITION...THE STORMS WILL PRODUCE BETWEEN ONE AND THREE INCHES
OF RAIN IN SHORT PERIOD OF TIME.  THIS HEAVY RAIN WILL CAUSE
DRAINAGE DITCHES TO FLOOD QUICKLY AS WELL AS POOR DRAINAGE AREAS.

WSS

The radar

The Raleigh/Durham radar (KRAX), 80 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chatham

When
August 11, 6:00 PM EST
Where
Chatham County, Silk Hope
Measured
60 kt (69 mph)
Reported by
NEWSPAPER
Coordinates
35.783, -79.367

A chicken house was destroyed, and a roof was blown off a barn.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2001Every state in 2001This day in weather historyWarnings in North Carolina, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262927.